Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS North Platte, NE

May 22, 2004Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 22, 2004, 5:43 PM CDT for Thomas County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 5:43 PM CDT (22:43 UTC)
Expired
May 22, 2004, 6:15 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Thomas County, NE

The radar

The North Platte radar (KLNX), 7 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-191 m²/s²
0-3 km storm-relative helicity
-93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KLBF 222243
SVRLBF
NEC171-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 615 PM CDT

* AT 541 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 8 MILES WEST OF HALSEY...OR ABOUT 8 MILES SOUTHEAST OF
  THEDFORD...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF HALSEY AROUND 550 PM CDT

LAT...LON 4208 10065 4175 10061 4175 10028 4207 10025

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:03 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 22, 3:03 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT SAT MAY 22 2004

...FORECAST CONCERNS SEVERE WEATHER/TORNADO POTENTIAL THIS EVENING...

.NEAR TERM...SFC LOW APPEARS TO BE RETROGRADING WEST NR THE
CO/NEB/KS BORDER AT 19Z PERHAPS SETTING UP A DANGEROUS TRIPLE PT
VCNTY KIML.  WEAK COLD FRONT/THETA E ADVECTION IS
MOVING S THRU HOOKER-LOGAN COUNTY.  STG MID LEVEL FRONTOGENESIS
JUST NORTH OF THAT AREA AIDING MID LEVEL MOISTURE POOLING.

A 250 MB SPEED MAX IS NOW POISED TO MOVE OUT OF COLO AND THRU FCST
AREA.  18Z LBF MODIFIED SOUNDING FOR MCK INDICATES -11 LI.  SHEAR IS
ADEQUATE FOR SUPERCELL DEVELOPMENT WITH PRIMARY TORNADO THREAT
EXTENDING ALONG AND EAST OF A LINE FROM IML-LBF-BBW.

KEAR OBS DEWPOINT IN THE LOWER 60S SUGGEST MOISTURE IS VERY SHALLOW
AND THEREFORE FAILING TO REACH LBF OR LXN.  STNARY WARM FRONT AT 19Z
IS DRAPED FARTHER SOUTH FROM KIML-KMCK LINE WHERE DEEPER MOISTURE IS
LIKELY PRESENT FOR TORNADO FORMATION.

EXCELLENT WAA WITH TEMPS IN THE MID 90S ACROSS CNTL KS APPEARS AIMED
AT SCNTL NEB BUT A SLIGHT BACKING COULD OCCUR WHICH WOULD PRODUCE
EVEN GREATER INSTABILITY ACROSS SWRN NEB THIS AFTN.

ALL SAID...EXPECT AN ACTIVE EVENING AHEAD...MOSTLY ALONG AND SOUTH
OF HIGHWAY 2 WITH TORNADO THREAT GREATEST FROM KIML-KLBF-KBBW LINE.

BEYOND...LITTLE CHANGE TO THE GOING FORECAST.  ACTIVE SEVERE WEATHER
PATTERN CONTINUES.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 7 PM MDT (8
PM CDT) PARTS OF WESTERN/NORTH CENTRAL NEBRASKA.

&&

CDC
Hazardous weather outlook, May 22, 3:00 PM CDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SAT MAY 22 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-231100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
300 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OVER ALL OF THE
OUTLOOK AREA THROUGH THE EARLY MORNING HOURS. A FRONTAL BOUNDARY AT
THE SURFACE EXTENDING FROM SOUTHWEST TO NORTHEAST ACROSS THE OUTLOOK
AREA. THIS FRONT WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT
AS A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE OUT OF THE CENTRAL
ROCKIES ALONG WITH STRONG WINDS ALOFT. LARGE HAIL...DAMAGING WINDS
WILL BE THE PRIMARY THREATS ACROSS THE OUTLOOK AREA AS A WHOLE.
HOWEVER A FEW STORMS THAT FORM NEAR OR ALONG THE FRONTAL BOUNDARY
WILL HAVE THE CAPABILITY OF PRODUCING A TORNADO. AT THIS POINT THE
AREA FOR GREATEST RISK OF TORNADO DEVELOPMENT WILL BE NEAR AND SOUTH
OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT CONTINUING OVER NEBRASKA THROUGH TUESDAY WILL RESULT IN A
CHANCE OF THUNDERSTORMS EACH DAY UNTIL WEDNESDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SUNDAY IN NORTH CENTRAL THROUGH
NORTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY THIS AFTERNOON AND
TONIGHT...AND ACTIVATION MAY BE REQUIRED SUNDAY.

13

In the hours before

Local storm report, May 22, 5:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 W TRYON              41.56N 101.14W
05/22/2004  1.00 INCH        MCPHERSON          NE   TRAINED SPOTTER

            HAIL COVERING GROUND

&&

MB
Local storm report, May 22, 5:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             14 NE WELLFLEET         40.90N 100.54W
05/22/2004  1.50 INCH        LINCOLN            NE   TRAINED SPOTTER

&&

MB
Local storm report, May 22, 5:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
507 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             17 S SENECA             41.80N 100.83W
05/22/2004  0.75 INCH        THOMAS             NE   TRAINED SPOTTER

&&

MB
Local storm report, May 22, 5:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          5 E TRYON               41.56N 100.85W
05/22/2004                   MCPHERSON          NE   TRAINED SPOTTER

            BRIEF TOUCHDOWN

&&

MB
Local storm report, May 22, 5:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             BRADY                   41.02N 100.37W
05/22/2004  1.00 INCH        LINCOLN            NE   TRAINED SPOTTER

&&

MB
Local storm report, May 22, 5:40 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
540 PM CDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             3 NE BRADY              41.05N 100.33W
05/22/2004  0.88 INCH        LINCOLN            NE   TRAINED SPOTTER

&&

MB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:26 PM CDTSevere Thunderstorm WarningLBFCherry64 min
May 21, 8:19 PM CDTSevere Thunderstorm WarningLBFBrown41 min
May 21, 8:27 PM CDTTornado WarningLBFBrown33 min
May 21, 8:57 PM CDTTornado WarningLBFLoup, Rock48 min
May 21, 9:44 PM CDTTornado WarningLBFGarfield46 min
May 21, 9:57 PM CDTSevere Thunderstorm WarningLBFGarden48 min
May 21, 10:05 PM CDTSevere Thunderstorm WarningLBFGrant40 min
May 21, 10:18 PM CDTTornado WarningLBFWheeler42 min
May 21, 10:46 PM CDTSevere Thunderstorm WarningLBFGarden44 min
May 21, 11:01 PM CDTSevere Thunderstorm WarningLBFWheeler29 min
May 21, 11:02 PM CDTSevere Thunderstorm WarningLBFArthur43 min
May 22, 1:20 AM CDTSevere Thunderstorm WarningLBFHooker55 min
May 22, 2:43 PM CDTSevere Thunderstorm WarningLBFGarden62 min
May 22, 3:14 PM CDTTornado WarningLBFArthur, Grant46 min
May 22, 3:42 PM CDTTornado WarningLBFHooker63 min
May 22, 3:57 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins63 min
May 22, 3:58 PM CDTSevere Thunderstorm WarningLBFHayes62 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson65 min
May 22, 4:28 PM CDTSevere Thunderstorm WarningLBFLincoln62 min
May 22, 4:45 PM CDTTornado WarningLBFMcPherson45 min
May 22, 4:48 PM CDTTornado WarningLBFHooker, Thomas42 min
May 22, 5:11 PM CDTTornado WarningLBFLincoln64 min
May 22, 5:26 PM CDTTornado WarningLBFLogan49 min
May 22, 5:51 PM CDTSevere Thunderstorm WarningLBFBlaine39 min
May 22, 5:55 PM CDTSevere Thunderstorm WarningLBFChase, Hayes65 min
May 22, 5:59 PM CDTSevere Thunderstorm WarningLBFCuster61 min
May 22, 6:16 PM CDTTornado WarningLBFLogan29 min
May 22, 6:18 PM CDTSevere Thunderstorm WarningLBFLincoln57 min
May 22, 6:24 PM CDTTornado WarningLBFCuster51 min
May 22, 6:30 PM CDTSevere Thunderstorm WarningLBFBlaine30 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningLBFFrontier36 min
May 22, 6:56 PM CDTSevere Thunderstorm WarningLBFLoup34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.